Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 5, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 18, 1996, 11:57 PM EST for Haywood County, Jackson County, Transylvania County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 18, 1996, 11:57 PM EST (04:57 UTC)
- Expired
- Jan 19, 1996, 4:00 AM EST
- In force
- 4 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Haywood County, NC, Jackson County, NC, Transylvania County, NC
The radar
The Greer radar (KGSP), 86 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 190458 FFWGSP NCC087-099-113-175-190900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1157 PM EST THU JAN 18 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 400 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WESTERN NORTH CAROLINA ...HAYWOOD COUNTY...JACKSON COUNTY...MACON COUNTY ...TRANSYLVANIA COUNTY SOME FLOODING CONTINUES TO BE REPORTED ACROSS THE AREA. SOME ROADS HAVE BEEN FLOODED AND AREA SMALL STREAMS ARE IN OR NEAR FLOOD. LATEST STAGE REPORTED ON THE FRENCH BROAD RIVER AT ROSMAN WAS OVER 9 FEET AND RISING. ADDITIONAL HEAVY RAIN WILL FALL DURING THE NIGHT AGGRAVATING FLOODING PROBLEMS. HIGH WINDS CONTINUE TO CAUSE DAMAGE IN THE AREA. REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED AREAS. USE CAUTION IN AND NEAR ANY SMALL STREAMS AND CREEKS TONIGHT. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. W. JONES/GSP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 18, 8:47 PM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Jan 18, 8:47 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 845 PM EST WED JAN 17 1996 ATL/RDU: NEED TO CONSIDER HIGH WIND WARNING MOUNTAINS. DISC: KGSP WSR88-D SHOWING 50 KNOTS OF INBOUND AS LOW AS 4000 FT IN NE GA AND SOUTHERN UPSTATE. REPORT FROM FLAT TOP MT EAST OF AVL HAD WINDS 1522G48 AT 730 PM...WITH 72 KNOT GUST AT 830 PM (STRONGEST FROM SE IN 20 YEARS)...WINDS INCREASING AND ROOF CREAKING. JAT
In the hours before
Local storm report, Jan 18, 9:20 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
920 PM EST THU JAN 18 1996
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
905 PM N OF PICKENS HIGHWAY 11 SC WIND DAMAGE
11/11/95 PICKENS OFFICER REPORTED TREES
BLOWN DOWN - TIME
ESTIMATED
WAJLocal storm report, Jan 18, 9:21 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
920 PM EST THU JAN 18 1996
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
905 PM N OF PICKENS HIGHWAY 11 SC WIND DAMAGE
11/11/95 PICKENS OFFICER REPORTED TREES
BLOWN DOWN - TIME
ESTIMATED
WAJThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 10:42 PM EST | Flash Flood Warning | GSP | Buncombe, Henderson | 4 hr |
| Jan 18, 11:33 PM EST | Flash Flood Warning | GSP | McDowell, Mitchell, Yancey | 3 hr |
| Jan 18, 11:57 PM EST | Flash Flood Warning | GSP | Macon | 4 hr |
| Jan 19, 2:38 AM EST | Severe Thunderstorm Warning | GSP | Cleveland | 52 min |
| Jan 19, 3:33 AM EST | Flash Flood Warning | GSP | Burke | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.